Alabama, 2014

Strong Wind in Alabama, April 18, 2014

April 18, 2014 · NWS BMX · 4 events in 4 counties and zones

Widespread rainfall spread across Central Alabama on Friday, April 18, as a surface low slowly moved across the northern Florida panhandle and an upper level trough strengthened to a closed low while tracking along the northern Gulf of Mexico coast. 5 to 4 inches.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Widespread rainfall spread across Central Alabama on Friday, April 18, as a surface low slowly moved across the northern Florida panhandle and an upper level trough strengthened to a closed low while tracking along the northern Gulf of Mexico coast. Rainfall amounts across southeast Central Alabama ranged from 1.5 to 4 inches. A wake low developed behind the exiting and diminishing area of rain. With saturated ground conditions, wind speeds of 30-50 mph knocked down trees across several counties. In addition, pressure readings at TOI and MGM indicated quick pressure drops of just under 3 MB as the wake low moved through with maximum wind gusts of 38mph and 33 mph, respectively. A wind gust of 31mph was recorded at the Auburn AWOS as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 18, 5:38 AM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Apr 18, 5:38 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 AM CDT FRI APR 18 2014

.UPDATE...
FOR 12Z AVIATION.

&&

.DISCUSSION...

A RATHER DREARY DAY IS SHAPING UP FOR MUCH OF THE FORECAST AREA
ESPECIALLY EAST OF INTERSTATE 59 AS A LARGE RAIN SHIELD SPREADS
NORTHWARD FROM THE GULF. SURFACE CYCLOGENESIS IN THE NORTHERN GULF
HAS OCCURRED IN RESPONSE TO A DIGGING AND DEEPENING TROUGH OVER
THE REGION. THE PRESSURE GRADIENT HAS TIGHTENED AS A SURFACE RIDGE
AXIS OVER THE MID-ATLANTIC STATES NOSED ITS WAY INTO GEORGIA...
CREATING A COOL WEDGE. THIS WEDGE WILL KEEP TEMPERATURES FROM
RISING MUCH TODAY IN THE PRESENCE OF WIDESPREAD CLOUDS AND RAIN.
TEMPERATURES SHOULD REMAIN STEADY IN THE MID TO UPPER 50S ACROSS
THE EASTERN HALF OF THE CWA...WHICH IS ABOUT 20 DEGREES BELOW
AVERAGE. THE RAIN SHIELD WILL BE A BIT SLOW TO MOVE OUT OF OUR
EASTERN AREAS AS A TROWAL DEVELOPS AROUND A CLOSED UPPER. TOTAL
RAINFALL SOUTH OF INTERSTATE 85 COULD REACH 2-3 INCHES...BUT THE
RAINFALL RATES SHOULD NOT BE HIGH ENOUGH TO PRODUCE FLASH
FLOODING. ANY LEFTOVER LIGHT RAIN WILL LIKELY COME TO AN END
NEAR THE AL/GA STATE LINE BY LATE SATURDAY MORNING.

DRIER AND WARMER CONDITIONS ARE EXPECTED FOR SATURDAY AFTERNOON
ACROSS MOST OF THE FORECAST AREA WITH TEMPERATURES RANGING FROM
THE MID 60S EAST TO MID 70S WEST. WARMER CONDITIONS ARE EXPECTED
INTO SUNDAY AND MONDAY AS WE AWAIT THE NEXT WEATHER SYSTEM ON LATE
MONDAY. THAT SYSTEM WILL NOT BE AS DYNAMIC AS THE ONE WE ARE
CURRENTLY DEALING WITH...BUT THE ASSOCIATED WEAK COLD FRONT SHOULD
TRIGGER SCATTERED SHOWERS AND STORMS MONDAY NIGHT INTO TUESDAY.
THE FRONTAL PASSAGE WILL LEAD TO DRIER CONDITIONS FOR WEDNESDAY
AND THURSDAY.

87/GRANTHAM

&&

.AVIATION...
12Z TAF DISCUSSION.

WITH RAIN AND CLOUDS COVERING UP A GOOD CHUNK OF THE AREA...WENT A
VERY PESSIMISTIC FORECAST FOR THIS SET OF TAFS. THE LOW IFR DECK
HAS MOVED INTO TOI AND MGM AND WILL SLOWLY MOVE NORTHWARD
THROUGHOUT THE MORNING. EXPECT THE CIGS TO LIFT A TAD AND BE
GENERALLY LOW END MVFR BY 14 TO 15Z. WENT WITH PERSISTENT RAIN AND
LOW CLOUDS FOR MGM AND TOI THROUGH THE PERIOD...BUT STARTED
CLEARING OUT THE NORTHERN 4 BY 3 TO 6Z AS THE TROUGH PUSHED
EASTWARD THROUGH THE STATE.

NOTE...THE NATIONAL WEATHER SERVICE WILL BE ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED FROM APRIL 20TH
00Z THROUGH AT LEAST MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY
OF OBSERVATIONS...KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE
END OF THE FORECAST.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  50  71  49  76 / 100  50  10   0   0
ANNISTON    56  50  69  50  76 / 100  60  20   0   0
BIRMINGHAM  58  50  73  50  77 /  90  40  10   0   0
TUSCALOOSA  62  50  76  50  79 /  70  20  10   0   0
CALERA      57  51  73  51  77 / 100  40  10   0   0
AUBURN      54  48  65  50  73 / 100  80  20  10   0
MONTGOMERY  57  50  70  51  77 / 100  60  10   0   0
TROY        56  49  67  50  75 / 100  60  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 18, 5:30 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT FRI APR 18 2014

ALZ011>015-017>050-191130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 AM CDT FRI APR 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

MINOR FLOODING CONTINUES ON THE LOWER TOMBIGBEE RIVER. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

FLOODING WILL CONTINUE ON THE LOWER TOMBIGBEE RIVER THROUGH SATURDAY
EVENING. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR
SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IS
NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Elmore

When
April 18, 6:50 AM CST to 7:45 AM CST
Where
Elmore forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

With saturated ground conditions and strong winds, trees were knocked down in several communities across Elmore County, including Tallassee, Friendship, and Eclectic.

Strong Wind, Pike

When
April 18, 4:14 PM CST to 5:30 PM CST
Where
Pike forecast zone
Measured
33 kt (38 mph) measured gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

With saturated ground conditions and strong winds, several trees were knocked down in Troy. Winds were estimated to be between 40-50mph, while the ASOS at Troy Municipal Airport measured a gust of 38mph.

Strong Wind, Barbour

When
April 18, 5:00 PM CST to 6:00 PM CST
Where
Barbour forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

With saturated ground conditions and strong winds, trees were knocked down across Barbour County.

Strong Wind, Macon

When
April 18, 6:15 PM CST to 7:15 PM CST
Where
Macon forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

With saturated ground conditions and strong winds, trees were knocked down across Macon County, including along Highway 199 and County Rd 60 near Tallassee.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2014Every state in 2014This day in weather historyWarnings in Alabama, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519150, 519151, 519152, 519153.